Skip to Accessibility Tools Skip to Content Skip to Footer

Bruising with Asthma

You know your bruises are bad when a coworker says, “Woah! Where did you get those bruises on your legs?”

The Hubster would ask me the same thing, and truth be told – I could never figure it out.

I used to be a dancer and figure skater when I was younger, so I was very light on my feet. Now? I fall UP the stairs and can’t walk and chew gum at the same time. In fact, I no longer wear high heel shoes, I would rather wear flats! I am really clumsy now.

The Big Bruises that the coworker was talking about? I think it came from trying to swing my small suitcase off the conveyor belt before the cranky TSA agent yelled at me for taking too long. I remember my bag hitting my legs pretty hard. Even though I held pressure on the spot, I knew I was going to get a big bruise.

What’s the connection between asthma and bruising?

I remember hearing that inhaled corticosteroids can cause bruising, so I looked it up. I found several scientific studies that talked about asthma and skin bruises. Most studies said that people taking inhaled corticosteroids (ICS), had more skin bruising than people they studied who didn’t have asthma and take ICS.

Like any medicine, you have to weigh the pros and cons. What do you worry about most? Breathing or bruises?

Corticosteroids are an important part of asthma treatment plans because it reduces swelling in the airways. If you have swelling in your lungs, and then get a cold on top of it, it can be a recipe for disaster!

The National Institutes of Health (NIH) says:
“Because asthma is a chronic inflammatory disorder, persistent asthma is most effectively controlled with daily long-term control medication directed toward suppressing inflammation. Inhaled corticosteroids (ICS) are the most effective long-term therapy available for mild, moderate, or severe persistent asthma. ICS are anti-inflammatory medications that reduce airway hyperresponsiveness, inhibit inflammatory cell migration and activation, and block late phase reaction to an allergen. In general, ICS is well tolerated and safe at the recommended dosages.”1

Research on asthma and bruising

The NIH also says, “Generally, ICS improve asthma control more effectively, in both children and adults, than any other single long-term control medication.”1

If you do smack yourself pretty hard with your suitcase, fall up the stairs, etc what can you do to avoid a bruise? I’m usually too busy to worry about it because I’m rushing off to the next project. But Mayo Clinic has some ideas to help bruises heal:

“Remember RICE, for rest, ice, compress and elevate:”1

“Rest the bruised area, if possible. Ice the bruise with an ice pack wrapped in a towel. Leave it in place for 10 to 20 minutes. Repeat several times a day for a day or two as needed. Compress the bruised area if it is swelling, using an elastic bandage. Don’t make it too tight. Elevate the injured area.”1

Usually, bruises are nothing to worry about. But – they can be a sign of something more serious, such as bleeding disorders like leukemia, Von Willibrand disease, hemophilia, Factor VII deficiency, Factor X deficiency, Factor V deficiency, or Factor II deficiency.

Talk to your doctor if you are worried or just want to make sure everything is okay.

Anybody else notice they are having bruises while they take their inhaled corticosteroids?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Asthma.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

  1. https://www.nhlbi.nih.gov/health-pro/resources/lung/naci/discover/corticosteriods.htm

Comments

  • wheezie1
    2 months ago

    I am accustomed to having easy bruising while on Systemic Corticosteroids, like Prednisone. However, I am now noticing easy bruising on my high dose fluticasone/vilanterol inhaler.

  • Katbird
    2 months ago

    I have gotten significant bruising, as well as fragile capillaries in fingers, when on prednisone bursts, but do not notice it with inhaled corticosteroids.

  • Leon Lebowitz, RRT moderator
    2 months ago

    Hi Katbird and thanks for your post and sharing your experiences with the community. You are probably seeing what you’re seeing as a side effect of the oral steroids. In general, inhaled corticosteroids do not have that side effect. To be certain, you may want to discuss this further with your physician. All the best, Leon (site moderator)

  • LinnM
    7 months ago

    I am right handed and for whatever reason am always bumping into things with my left arm. I’m happy if if have less than 6 bruises on my left foresrm

  • Leon Lebowitz, RRT moderator
    7 months ago

    Hi LinnM and thanks for your post. Can you think of any reason why you might be bumping into things on your left side? That’s very interesting! And, it’s a good thing you are right-handed! Wishing you well, Leon (site moderator)

  • emmejm
    8 months ago

    And here I thought it was just because I was pale and pasty… I actually keep getting bruises just above my kneecap, oriented toward my inner thigh. I recently noticed the definition in one of the bruises and realized it was from my cat’s paw!

  • Leon Lebowitz, RRT moderator
    8 months ago

    Hi emmejm and thanks for your post in response to Andrea’s article. It’s always good to play ‘detective’ with this. Even though you may be susceptible to bruising and, it may be attributable to medication side effects, it’s always good when you can pinpoint the cause of the bruise. In your case, the cat being the culprit represents pretty good sleuthing!! All the best, Leon (site moderator)

  • Poll